Effective Uniform Bounds from Proofs in Abstract Functional Analysis

  • Ulrich Kohlenbach


Normed Space Nonexpansive Mapping Hyperbolic Space Normed Linear Space Proof Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Baillon, J., Bruck, R.E., The rate of asymptotic regularity is 0( 1 √ n ). Theory and applications of nonlinear operators of accretive and monotone type, Lecture Notes in Pure and Appl. Math. 178, Dekker, New York, pp. 51-81 (1996).MathSciNetGoogle Scholar
  2. 2.
    Bellin, G., Ramsey interpreted: a parametric version of Ramsey’s theorem. In: Logic and computation (Pittsburgh, PA, 1987), Contemp. Math., 106, Amer. Math. Soc., Providence, RI, pp. 17-37 (1990).Google Scholar
  3. 3.
    Björnestal, B.O., Continuity of the metric projection operator I-III. The preprint series of Department of Mathematics. Royal Institute of Technology. Stockholm, TRITA-MAT 17 (1974),20 (1974), 12 (1975).Google Scholar
  4. 4.
    Borwein, J., Reich, S., Shafrir, I., Krasnoselski-Mann iterations in normed spaces. Canad. Math. Bull. 35, pp. 21-28 (1992).MATHMathSciNetGoogle Scholar
  5. 5.
    Bridges, D.S., A constructive development of Chebychev approximation theory. J. Approx. Theory 30, pp. 99-120 (1980).MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bridges, D.S., Lipschitz constants and moduli of continuity for the Chebychev projection. Proc. Amer. Math. Soc. 85, pp. 557-561 (1982).MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Bridges, D.S., Recent progress in constructive approximation theory. In: Troelstra, A.S./van Dalen, D. (eds.) The L.E.J. Brouwer Centenary Symposium. North-Holland, Amsterdam, pp. 41-50 (1982).Google Scholar
  8. 8.
    Bridges, D.S., Richman, F., Julian, W.H., Mines, R., Extensions and fixed points of contractive maps in Rn . J. Math. Anal. Appl. 165, pp. 438-456 (1992).MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Briseid, E.M., Proof mining applied to fixed point theorems for mappings of contractive type. Master Thesis, Oslo, 70 pp. (2005).Google Scholar
  10. 10.
    Briseid, E.M., Fixed points of generalized contractive mappings. To appear in: J. Nonlinear and Convex Analysis.Google Scholar
  11. 11.
    Briseid, E.M., A rate of convergence for asymptotic contractions. J. Math. Anal. Appl. 330, pp. 364-376 (2007).MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Briseid, E.M., Some results on Kirk’s asymptotic contractions. Fixed Point Theory 8, No.1, pp. 17-27 (2007).MATHMathSciNetGoogle Scholar
  13. 13.
    Briseid, E.M., Addendum to [12]. To appear in: Fixed Point Theory.Google Scholar
  14. 14.
    Briseid, E.M., Logical aspects of rates of convergence in metric spaces. In preparation.Google Scholar
  15. 15.
    Browder, F.E., Petryshyn, W.V., The solution by iteration of nonlinear functional equations in Banach spaces. Bull. Amer. Math. Soc. 72, pp. 571-575 (1966).MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Cheney, E.W., An elementary proof of Jackson’s theorem on mean-approximation. Mathematics Magazine 38, 189-191 (1965).MATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Cheney, E.W., Approximation Theory. AMS Chelsea Publishing, Providence RI, (1966).MATHGoogle Scholar
  18. 18.
    Clarkson, J.A., Uniformly convex spaces. Trans. Amer. Math. Soc. 40, pp. 396-414 (1936).MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Coquand, Th., Sur un théorème de Kronecker concernant les variétés algébriques. C.R. Acad. Sci. Paris, Ser. I 338, pp. 291-294 (2004).MathSciNetGoogle Scholar
  20. 20.
    Coquand, Th., Lombardi, H., Quitte, C., Generating non-Noetherian modules constructively. Manuscripta mathematica 115, pp. 513-520 (2004).MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Coste, M., Lombardi, H., Roy, M.F., Dynamical methods in algebra: effective Nullstellensätze. Ann. Pure Appl. Logic 111, pp. 203-256 (2001).MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Delzell, C., Continuous sums of squares of forms. In: Troelstra, A.S./van Dalen, D. (eds.) The L.E.J. Brouwer Centenary Symposium. North-Holland, Amsterdam, pp. 65-75 (1982).Google Scholar
  23. 23.
    Delzell, C., Case distinctions are necessary for representing polynomials as sums of squares. In: Stern, J. (ed.), Proc. Herbrand Symposium, pp. 87-103 (1981).Google Scholar
  24. 24.
    Delzell, C., A finiteness theorem for open semi-algebraic sets, with applications to Hilbert’s 17th problem. Contemporary Math. 8, pp. 79-97 (1982).MATHMathSciNetGoogle Scholar
  25. 25.
    Delzell, C., Kreisel’s unwinding of Artin’s proof-Part I. In: Odifreddi, P., Kreiseliana, A K Peters, Wellesley, MA, pp. 113-246 (1996).Google Scholar
  26. 26.
    Dotson, W.G., Jr., On the Mann iterative process. Trans. Amer. Math. Soc. 149, pp. 65-73(1970).MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Edelstein, M., On fixed and periodic points under contractive mappings. J. London Math. Soc. 37, pp. 74-79 (1962).MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Edelstein, M., O’Brien, R.C., Nonexpansive mappings, asymptotic regularity and successive approximations. J. London Math. Soc. 17, pp. 547-554 (1978).MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Garcia-Falset, J., Llorens-Fuster, E., Prus, S., The fixed point property for mappings admitting a center. To appear in: Nonlinear Analysis.Google Scholar
  30. 30.
    Freud, G., Eine Ungleichung für Tschebyscheffsche Approximationspolynome. Acta Scientiarum Math. (Szeged) 19, pp. 162-164 (1958).MATHMathSciNetGoogle Scholar
  31. 31.
    Gehlen, W., On a conjecture concerning strong unicity constants. J. Approximation Theory 101, pp. 221-239 (1999).MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Gerhardy, P., A quantitative version of Kirk’s fixed point theorem for asymptotic contractions. J. Math. Anal. Appl. 316, pp. 339-345 (2006).MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Gerhardy, P., Kohlenbach, U., Strongly uniform bounds from semi-constructive proofs. Ann. Pure Appl. Logic 141, pp. 89-107 (2006).MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Gerhardy, P., Kohlenbach, U., General logical metatheorems for functional analysis. To appear in: Trans. Amer. Math. Soc.Google Scholar
  35. 35.
    Girard, J.-Y., Proof Theory and Logical Complexity Vol.I. Studies in Proof Theory. Bibliopolis (Napoli) and Elsevier Science Publishers (Amsterdam), (1987).Google Scholar
  36. 36.
    Goebel, K., Kirk, W.A., A fixed point theorem for asymptotically nonexpansive mappings. Proc. Amer. Math. Soc. 35, pp. 171-174 (1972).MATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Goebel, K., Kirk, W.A., Iteration processes for nonexpansive mappings. In: Singh, S.P., Thomeier, S., Watson, B., eds., Topological Methods in Nonlinear Functional Analysis. Contemporary Mathematics 21, AMS, pp. 115-123 (1983).Google Scholar
  38. 38.
    Goebel, K., Kirk, W.A., Topics in metric fixed point theory. Cambridge Studies in Advanced Mathematics 28, Cambridge University Press (1990).Google Scholar
  39. 39.
    Gödel, K., Über eine bisher noch nicht benützte Erweiterung des finiten Standpunktes. Dialectica 12, pp. 280-287 (1958).MATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Groetsch, C.W., A note on segmenting Mann iterates. J. of Math. Anal. and Appl. 40, pp. 369-372 (1972).MATHCrossRefMathSciNetGoogle Scholar
  41. 41.
    Henry, M.S., Schmidt, D., Continuity theorems for the product approximation operator. In: Law, A.G., Sahney, B.N. (eds.), Theory of Approximation with Applications, Alberta 1975, Academic Press, New York, pp. 24-42 (1976).Google Scholar
  42. 42.
    Hernest, M.-D., Synthesis of moduli of uniform continuity by the monotone Dialectica interpretation in the proof-system MinLog. Electronic Notes in Theoretical Computer Science 174, pp. 141-149 (2007).CrossRefGoogle Scholar
  43. 43.
    Ishikawa, S., Fixed points and iterations of a nonexpansive mapping in a Banach space. Proc. Amer. Math. Soc. 59, pp. 65-71 (1976).MATHCrossRefMathSciNetGoogle Scholar
  44. 44.
    Jackson, D., Note on a class of polynomials of approximation. Trans. Amer. Math. Soc. 22, pp. 320-326 (1921).MATHCrossRefMathSciNetGoogle Scholar
  45. 45.
    Kincses, J., Totik, V., Theorems and counterexamples on contractive mappings. Mathematica Balkanica, New Series 4, pp. 69-90 (1990).MATHMathSciNetGoogle Scholar
  46. 46.
    Kirk, W.A., Krasnosel’skii iteration process in hyperbolic spaces, Numer. Funct. Anal. and Optimiz. 4, pp. 371-381 (1982).MATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    Kirk, W.A., Nonexpansive mappings and asymptotic regularity. Nonlinear Analysis 40, pp. 323-332 (2000).CrossRefMathSciNetGoogle Scholar
  48. 48.
    Kirk, W.A., Fixed points of asymptotic contractions. J. Math. Anal. Appl. 277, pp. 645-650 (2003).CrossRefMathSciNetGoogle Scholar
  49. 49.
    Kirk, W.A., Geodesic geometry and fixed point theory II. In: García Falset, J. Llorens  Fuster, E. Sims B. (eds.), Proceedings of the International Conference on Fixed Point  Theory and Applications, Valencia (Spain), July 2003, Yokohama Publishers, pp. 113-142,(2004).Google Scholar
  50. 50.
    Kirk, W.A., Martinez-Yanez, C., Approximate fixed points for nonexpansive mappings in uniformly convex spaces. Annales Polonici Mathematici 51, pp. 189-193 (1990).MATHMathSciNetGoogle Scholar
  51. 51.
    Kirk, W.A., Sims, B. (eds.), Handbook of Metric Fixed Point Theory. Kluwer Academic Publishers, Dordrecht, xi+703 pp. (2001).Google Scholar
  52. 52.
    Ko, K.-I., On the computational complexity of best Chebycheff approximation. J. of Complexity 2, pp. 95-120 (1986).MATHCrossRefGoogle Scholar
  53. 53.
    Ko, K.-I., Complexity theory of real functions. Birkhäuser, Boston, x+309 pp., (1991).MATHGoogle Scholar
  54. 54.
    Kohlenbach, U., Effective moduli from ineffective uniqueness proofs. An unwinding of de La Vallée Poussin’s proof for Chebycheff approximation. Ann. Pure Appl. Logic 64, pp. 27-94 (1993).MATHCrossRefMathSciNetGoogle Scholar
  55. 55.
    Kohlenbach, U., New effective moduli of uniqueness and uniform a-priori estimates for constants of strong unicity by logical analysis of known proofs in best approximation theory. Numer. Funct. Anal. and Optimiz. 14, pp. 581-606 (1993).MATHCrossRefMathSciNetGoogle Scholar
  56. 56.
    Kohlenbach, U., Analysing proofs in analysis. In: W. Hodges, M. Hyland, C. Steinhorn, J. Truss, editors, Logic: from Foundations to Applications. European Logic Colloquium (Keele, 1993), Oxford University Press, pp. 225-260 (1996).Google Scholar
  57. 57.
    Kohlenbach, U., Mathematically strong subsystems of analysis with low rate of growth of provably recursive functionals. Arch. Math. Logic 36, pp. 31-71 (1996).MATHCrossRefMathSciNetGoogle Scholar
  58. 58.
    Kohlenbach, U., Arithmetizing proofs in analysis. In: Larrazabal, J.M., Lascar, D., Mints, G. (eds.), Logic Colloquium ’96, Springer Lecture Notes in Logic 12, pp. 115-158 (1998).Google Scholar
  59. 59.
    Kohlenbach, U., Proof theory and computational analysis. Electronic Notes in Theoretical Computer Science 13, Elsevier, 34 pp., (1998).Google Scholar
  60. 60.
    Kohlenbach, U., On the computational content of the Krasnoselski and Ishikawa fixed point theorems. In: Proceedings of the Fourth Workshop on Computability and Complexity in Analysis, (eds.), Blanck, J. Brattka, V. Hertling P., Springer LNCS 2064, pp. 119-145 (2001).Google Scholar
  61. 61.
    Kohlenbach, U., A quantitative version of a theorem due to Borwein-Reich-Shafrir. Numer. Funct. Anal. and Optimiz. 22, pp. 641-656 (2001).MATHCrossRefMathSciNetGoogle Scholar
  62. 62.
    Kohlenbach, U., Foundational and mathematical uses of higher types. In: Sieg, W., Sommer, R., Talcott, C. (eds.), Reflections on the foundations of mathematics. Essays in honor of Solomon Feferman, Lecture Notes in Logic 15, A.K. Peters, pp. 92–120 (2002).Google Scholar
  63. 63.
    Kohlenbach, U., Uniform asymptotic regularity for Mann iterates. J. Math. Anal. Appl. 279, pp. 531–544 (2003). MATHCrossRefMathSciNetGoogle Scholar
  64. 64.
    Kohlenbach, U., Some logical metatheorems with applications in functional analysis. Trans. Amer. Math. Soc. 357, no. 1, pp. 89–128 (2005). MATHCrossRefMathSciNetGoogle Scholar
  65. 65.
    Kohlenbach, U., Some computational aspects of metric fixed point theory. Nonlinear Analysis 61, pp. 823–837 (2005). MATHCrossRefMathSciNetGoogle Scholar
  66. 66.
    Kohlenbach, U., A logical uniform boundedness principle for abstract metric and hyperbolic spaces. Electronic Notes in Theoretical Computer Science 165 (Proc. WoLLIC 2006), pp. 81–93 (2006). CrossRefMathSciNetGoogle Scholar
  67. 67.
    Kohlenbach, U., Applied Proof Theory: Proof Interpretations and their Use in Mathematics. Book in prepration for ‘Springer Monographs in Mathematics’. Expected to appear: 2008.Google Scholar
  68. 68.
    Kohlenbach, U., Lambov, B., Bounds on iterations of asymptotically quasi-nonexpansive mappings. In: Falset, J.G., Fuster, E.L., Sims, B. (eds.), Proc. International Conference on Fixed Point Theory and Applications, Valencia 2003, Yokohama Publishers, pp. 143–172 (2004)Google Scholar
  69. 69.
    Kohlenbach, U., Leustean, L., Mann iterates of directionally nonexpansive mappings in hyperbolic spaces. Abstr. Appl. Anal. vol. 2003, no. 8, pp. 449–477 (2003). MATHCrossRefMathSciNetGoogle Scholar
  70. 70.
    Kohlenbach, U., Leustean, L., The approximate fixed point property in product spaces. Nonlinear Analysis 66 , pp. 806–818 (2007). MATHCrossRefMathSciNetGoogle Scholar
  71. 71.
    Kohlenbach, U., Oliva, P., Proof mining in L1-approximation. Ann. Pure Appl. Logic 121, pp. 1–38 (2003). MATHCrossRefMathSciNetGoogle Scholar
  72. 72.
    Kohlenbach, U., Oliva, P., Proof mining: a systematic way of analysing proofs in mathematics. Proc. Steklov Inst. Math. 242, pp. 1–29 (2003). Google Scholar
  73. 73.
    Krasnoselski, M. A., Two remarks on the method of successive approximation. Usp. Math. Nauk (N.S.) 10, pp. 123–127 (1955) (Russian). Google Scholar
  74. 74.
    Kreisel, G., On the interpretation of non-finitist proofs, part I. J. Symbolic Logic 16, pp. 241–267 (1951). MATHCrossRefMathSciNetGoogle Scholar
  75. 75.
    Kreisel, G., On the interpretation of non-finitist proofs, part II: Interpretation of number theory, applications. J. Symbolic Logic 17, pp. 43–58 (1952). MATHCrossRefMathSciNetGoogle Scholar
  76. 76.
    Kreisel, G., Macintyre, A., Constructive logic versus algebraization I. In: Troelstra, A.S./van Dalen, D. (eds.) The L.E.J. Brouwer Centenary Symposium. North-Holland, Amsterdam, pp. 217–260 (1982).Google Scholar
  77. 77.
    Kroó, A., On the continuity of best approximations in the space of integrable functions. Acta Math. Acad. Sci. Hungar. 32, pp. 331–348 (1978). MATHCrossRefMathSciNetGoogle Scholar
  78. 78.
    Kroó, A., On the uniform modulus of continuity of the operator of best approximation in the space of periodic functions. Acta Math. Acad. Sci. Hungar. 34, no. 1-2, pp. 185–203 (1979). CrossRefMathSciNetGoogle Scholar
  79. 79.
    Lambov, B., Rates of convergence of recursively defined sequences. Electronic Notes in Theoretical Computer Science, 120, pp. 125–133 (2005). CrossRefMathSciNetGoogle Scholar
  80. 80.
    Leustean, L., Proof mining in IR-trees and hyperbolic spaces. Electronic Notes in Theoretical Computer Science 165 (Proc. WoLLIC 2006), pp. 95–106 (2006). CrossRefMathSciNetGoogle Scholar
  81. 81.
    Leustean, L., A quadratic rate of asymptotic regularity for CAT(0)-spaces. J. Math. Anal. Appl. 325, pp. 386–399 (2007). MATHCrossRefMathSciNetGoogle Scholar
  82. 82.
    Luckhardt, H., Herbrand-Analysen zweier Beweise des Satzes von Roth: Polynomiale Anzahlschranken. J. Symbolic Logic 54, pp. 234–263 (1989). MATHCrossRefMathSciNetGoogle Scholar
  83. 83.
    Luckhardt, H., Bounds extracted by Kreisel from ineffective proofs. In: Odifreddi, P., Kreiseliana, A K Peters, Wellesley, MA, pp. 289–300, 1996.Google Scholar
  84. 84.
    Newman, D.J., Shapiro, H.S., Some theorems on Cebysev approximation. Duke Math. J. 30, pp. 673–682 (1963). MATHCrossRefMathSciNetGoogle Scholar
  85. 85.
    Oliva, P., On the computational complexity of best L1-Approximation. Math. Logic. Quart. 48, suppl. I, pp. 66–77 (2002). MATHCrossRefMathSciNetGoogle Scholar
  86. 86.
    Qihou, L., Iteration sequences for asymptotically quasi-nonexpansive mappings. J. Math. Anal. Appl. 259, pp. 1–7, (2001). MATHCrossRefMathSciNetGoogle Scholar
  87. 87.
    Rakotch, E., A note on contractive mappings. Proc. Amer. Math. Soc. 13, pp. 459–465 (1962). MATHCrossRefMathSciNetGoogle Scholar
  88. 88.
    Reich, S., Shafrir, I., Nonexpansive iterations in hyperbolic spaces. Nonlinear Analysis, Theory, Methods and Applications 15, pp. 537–558 (1990). MATHCrossRefMathSciNetGoogle Scholar
  89. 89.
    Rhoades, B.E., A comparison of various definitions of contractive mappings. Trans. Amer. Math. Soc. 226, pp. 257–290 (1977) MATHCrossRefMathSciNetGoogle Scholar
  90. 90.
    Rhoades, B.E., Contractive definitions. In: Rassias, Th.M. editor, Nonlinear Analysis, World Sci. Publishing, Singapore, pp. 513–526, 1987. Google Scholar
  91. 91.
    Schu, J., Iterative construction of fixed points of asymptotically nonexpansive mappings. J. Math. Anal. Appl. 158, pp. 407–413 (1991). MATHCrossRefMathSciNetGoogle Scholar
  92. 92.
    Simpson, S.G., Subsystems of Second Order Arithmetic. Perspectives in Mathematical Logic. Springer-Verlag, xiv+445 pp. 1999.Google Scholar
  93. 93.
    Sims, B., Examples of fixed point free mappings. In: [51], pp. 35–48 (2001).Google Scholar
  94. 94.
    Spector, C., Provably recursive functionals of analysis: a consistency proof of analysis by an extension of principles formulated in current intuitionistic mathematics. In: Recursive function theory, Proceedings of Symposia in Pure Mathematics, vol. 5 (J.C.E. Dekker (ed.)), AMS, Providence, RI, pp. 1–27 (1962).Google Scholar
  95. 95.
    Suzuki, T., Fixed-point theorem for asymptotic contractions of Meir-Keeler type in complete metric spaces. Nonlinear Analysis 64, pp. 971–978 (2006). MATHCrossRefMathSciNetGoogle Scholar
  96. 96.
    Takahashi, W., A convexity in metric space and nonexpansive mappings, I. Kodai Math. Sem. Rep. 22, pp. 142–149 (1970). MATHCrossRefMathSciNetGoogle Scholar
  97. 97.
    Weiermann, A., A classification of rapidly growing Ramsey functions. Proc. Amer. Math. Soc. 132, no. 2, pp. 553–561 (2004). MATHCrossRefMathSciNetGoogle Scholar
  98. 98.
    Weiermann, A., Phasenübergänge in Logik und Kombinatorik. DMV-Mitteilungen 13, no. 3, pp. 152–156 (2005). MathSciNetGoogle Scholar
  99. 99.
    Young, J.W., General theory of approximation by functions involving a given number of arbitrary parameters. Trans. Amer. Math. Soc. 8, pp. 331–344 (1907). MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  • Ulrich Kohlenbach
    • 1
  1. 1.Department of MathematicsTechnische Universität DarmstadGermany

Personalised recommendations